Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 147, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 11, 2003, 9:18 PM EDT for Wayne County, North Carolina. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 9:18 PM EDT (01:18 UTC)
- Expired
- Jul 11, 2003, 9:30 PM EDT
- In force
- 12 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 60 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 7:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2169 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
085 WUUS52 KRAH 120118 SVRRAH NCC191-120130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 918 PM EDT FRI JUL 11 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 930 PM EDT * AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GOLDSBORO...MOVING EAST AT 25 MPH. DIME SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL EASTERN WAYNE COUNTY A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING FOR CENTRAL NORTH CAROLINA. LAT...LON 3546 7810 3530 7802 3542 7755 3563 7765 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:40 PM EDT, 7 hours 38 minutes earlier.
Area forecast discussion, Jul 11, 1:40 PM EDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 140 PM EDT FRI JUL 11 2003 VORT MAX OVER NORTHERN GEORGIA WILL LIFT NE INTO THE SOUTHERN CWFA LATE THIS AFTERNOON. INSTABILITY IS HIGH AND SHOULD SEE PRETTY GOOD COVERAGE. WILL HAVE LIKELY POPS ACROSS THE SOUTH...TAPERING OFF IN THE SOUTHWESTERN CWFA AROUND 00Z...AND IN THE SOUTHEAST TOWARDS MIDNIGHT. LOWS 65 TO 70. SHOULD BE DRY DURING THE DAY SATURDAY...ALTHOUGH WINDS QUICKLY RECOVER TO SOUTHWEST INITIATING SFC TROFFING LATER IN THE DAY. AIRMASS MODIFICATION WILL BE SHORT LIVED AS THE UPPER TROF SETS IN FOR THE LONG HAUL. CONSENSUS SHORT WAVE ENERGY DIGS INTO THE AREA SATURDAY NIGHT AND ONGOING CHANCE POPS LOOK GOOD. INCREASED COLUMN MOISTURE SUNDAY SUGGESTS MORE CONVECTION AND WILL INCREASE TO HIGH CHANCE OF MAINLY DIURNAL TSRA. DO NOT THINK THERE WILL BE ENOUGH CLOUDINESS/RAIN INITAILLY SUNDAY TO HOLD THE MAX TEMPS IN THE MAV-SUGGESTED UPPER 70S TO LOW 80S...AND WILL GO WITH MID AND UPPER 80S PER THICKNESS VALUES WITH MORE SUN. MONDAY ONWARD... THREAT OF DIURNAL CONVECTION ESPECIALLY MONDAY - TUESDAY WITH FRONTAL SYSTEM IN THE AREA. THE THREAT SEEMS SOMEWHAT LESS ON WEDNESDAY BUT WITH A MID LEVEL TROUGH JUST NORTH OF THE AREA - A CHANCE STILL IS IN THE FORECAST. FRONTAL SYSTEM FORECAST TO BACK UP ACROSS THE REGION THURSDAY AND FRIDAY PROVIDING THE LIFT ALONG WITH DIURNAL HEATING TO PROVIDE A CHANCE OF THUNDER. LARGE SCALE MID TO UPPER LEVEL TROUGH SHOULD BE SLOW MOVING ACROSS THE EASTERN CONUS. THEREFORE A SLIGHTLY GREATER CHANCE OF DAILY POPS SHOULD PERSIST WITH THE LIFT OF THE SURFACE BOUNDARY AND MID TO UPPER LEVEL TROUGH IN THE AREA. .RAH...NONE. MLM
Hazardous weather outlook, Jul 11, 6:00 AM EDT, 15 hours 18 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 600 AM EDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS ...LOCALLY HEAVY RAINS...AND INTENSE CLOUD TO GROUND LIGHTNING OVER CENTRAL NORTH CAROLINA TODAY AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN THE SANDHILLS AND COASTAL PLAIN OF CENTRAL NORTH CAROLINA SATURDAY EVENING OR SATURDAY NIGHT. OTHERWISE...OUTSIDE OF SCATTERED TO ISOLATED LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER NETWORK ACTIVATION MAY BE REQUIRED IN THE TRIAD AREA THIS AFTERNOON AND FURTHER EAST INTO THE TRIANGLE AND FAYETTEVILLE AREAS BY THIS EVENING. RFG
In the hours before
Special weather statement, Jul 11, 7:31 PM EDT, 1 hour 47 minutes before
NCZ011-027-120030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 731 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH 830 PM EDT... AT 731 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GLENVIEW...OR ABOUT 12 MILES NORTH OF ROCKY MOUNT...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... ENFIELD...HALIFAX...AND WELDON. GUSTY WINDS UP OF 40 MPH...HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. JO
Special weather statement, Jul 11, 7:39 PM EDT, 1 hour 39 minutes before
NCZ042-077-120015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 739 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON AND HARNETT COUNTIES THROUGH 815 PM EDT... AT 739 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES WEST OF ERWIN...OR ABOUT 7 MILES SOUTH OF LILLINGTON...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ERWIN...COATS...DUNN... AND BENSON. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. WSS
Special weather statement, Jul 11, 7:47 PM EDT, 1 hour 31 minutes before
NCZ011-027-028-120015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 747 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX...NASH AND EDGECOMBE COUNTIES THROUGH 815 PM EDT... AT 747 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITAKERS TO SHARPSBURG...MOVING EAST AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ROCKY MOUNT...LEGGETT...WHITAKERS AND TARBORO. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Special weather statement, Jul 11, 8:14 PM EDT, 1 hour 4 minutes before
NCZ088-089-120115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 814 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND COUNTIES THROUGH 915 PM EDT... AT 814 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER EASTOVER AND FAYETTEVILLE...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FALCON...AND... GODWIN...HOBBTON. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. WSS
Special weather statement, Jul 11, 8:47 PM EDT, 31 minutes before
NCZ043-120115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 847 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON COUNTY THROUGH 915 PM EDT... AT 847 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LUCAMA...OR ABOUT 18 MILES SOUTH OF NASHVILLE...MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WILSON...ELM CITY...SARATOGA...WILLBANKS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
Local storm report, Jul 11, 8:57 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
857 PM EDT FRI JUL 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 2SW PRINCETON NC 60 MPH TSTM WIND GUST
07/11/03 JOHNSTON TREES DOWN ON WOODMONT
CHURCH ROAD.
0800 PM ROCKY MOUNT NC OTHER
07/11/03 NASH *** 2 INJ ***
2 WOMEN STRUCK BY
LIGHTNING.
0828 PM PRINCETON NC 60 MPH TSTM WIND GUST
07/11/03 JOHNSTON TREES DOWN IN AND AROUND
PRINCETON
0810 PM DUNN NC 60 MPH TSTM WIND GUST
07/11/03 HARNETT TREES DOWN DAMAGINE A
HOUSE IN DUNN.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:01 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 29 min |
| Jul 11, 8:41 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 19 min |
| Jul 11, 9:11 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.